• Pain from radiation

    Asked by JRUSH on Friday, February 8, 2013

    Pain from radiation

    How long did you feel the pain from radiation? I have been done with treatments for 6 months but am still having pain.

    10 Answers from the Community

    10 answers
    • SueRae1's Avatar

      After I completed radiation for breast cancer I had issues with pain for over 12 months and could not wear a bra during that time, camis and yoga tops got me through. The most intense pain was over in about 3 months. Given the cancer you are being treated for I expect that having pain 6 months after treatment ended is not unusual. Good luck.

      almost 3 years ago
    • nancyjac's Avatar

      The only pain I had from radiation was like a little bit of sunburn that lasted for maybe about 3 weeks. I would suspect that your pain is from something other than radiation.

      almost 3 years ago
    • carm's Avatar

      Perhaps this is a question best asked to your rad-onc however, anal stenosis is a common side effect of radiation and there are dilators available if that is the issue. Either wat, any treatment should come from your doctors because only they can visualize any damage or issue within the anal vault. Best of luck, Carm RN.

      almost 3 years ago
    • warrior3's Avatar

      It's been a few years since my radiation treatments for anal cancer but I do not recall having pain that long after treatments ended. I assume you're talking about the burning pain on the skin. Of course, each person is different and our bodies react differently to treatment. I think this is definitely something to talk to your oncologist about. He/she may have some suggestions that would alleviate your pain. If the pain is internal I would absolutely see your doctor about it. Best of luck, hope everything else is going well for you.

      almost 3 years ago
    • booboo's Avatar
      booboo (Best Answer!)

      I had very high doses of radiation for a rectal tumor. My radiation oncologist explained that radiation could cause burns and stenosis. He also advised me that even after radiation treatments were finished the burning and scarring could continue for a year or more. Radiation was very painful for me, especially because of the location of the tumor, since it was impossible not to sit on the area they were burning. During treatment I had to take dilaudid for the pain and this prevented me from working as I could not drive and I had a long commute. After I completed treatment I continued to have pain from the burns for more than a year. Give it time, it will get better. Good luck.

      almost 3 years ago
    • geekling's Avatar

      My experience was more like that of BooBoo. It was 4 years until I could again use toilet paper. For me, the skin which was burned is still tender. Because of female anatomy, stenosis exhibited itself in a different area which was also hit by the radiation. At the time, the radiologists refused to address the issue and I did not know that word and was completely ignored in my complaints which I'd only just read about. All I knew was that I was hurting and looked like a side of bacon in a pan.

      See your doctors. I've nothing else positive to say.

      almost 3 years ago
    • geekling's Avatar

      Apologies. What i meant to say is that I am still looking for solutions.

      almost 3 years ago
    • JRUSH's Avatar

      Thanks, everyone. I appreciate the feedback. I am headed to the doctor again today so I'll ask her how long I can expect the pain to continue. I am sure the answer I will probably get is that everyone is different. Everything else seems to be going along well, just curious on when I can expect the pain to stop. It's good to talk to people who have been thru it. That is very helpful, so thank you!

      almost 3 years ago
    • Jodi's Avatar

      JRush, it appears everyone gave you some good advice. I need to tell you that I have the same question. It's very frustrating to me that I can still feel pain, once in awhile, almost one year after stopping my radiation. I am thinking I need to stop using toilet paper. I use the sensitive one but ghez, there are days when that even to rough. I can tell you what happens, if we do not take stool softeners then we continue to tear that area. I think my doctor called if fissures. Anyway, these tears hurt. Sometimes it unbearable for me and sometimes it just a pain. I put topical creams on it but that can make it worse because of the moisture. I am a female so I had this thing called narrowing and stenoises so that is an issue too. The other issues is possible ACCIDENTS because of the surgery and radiation. I was told there are exercises to try and get that make to normal so I can hold it longer when I need too. I have no more burns but I still have pain. They do not give me any pain meds anymore so I just deal with it the best I can. It can suck sometimes, i know. If you have anymore of those sprays with numbing agent in them then that might help. I will tell you that a baking soda bath (sitting on a towel in the tub) works well for some relief, at least it does for me. (sorry for the misspelled words, typing fast).

      almost 3 years ago
    • mkjetset's Avatar

      Sorry to get to this question so late! I am seeing a pelvic physical therapist to deal with several pelvic side effects. Mainly vaginal stenosis and weak sphincter. I have been told by both my Onc and PT that stool softeners will be a long term need. I know that when things get too firm, I get tearing and bleeding. With that comes the pooping glass pain. I keep lidocaine jelly handy!

      over 2 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more anal cancer questions.  Also, don't forget to check out our Anal Cancer page.